Hail, Holmes
- When
- September 11, 4:45 PM CST to 4:54 PM CST
- Where
- Holmes County, 2.93 mi E of Huma
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.228, -90.049
Quarter size hail fell along Randletown Road, and also along Bell Bottom Road.
A potent area of low pressure aloft crossed the region. The combination of daytime heating, ample moisture, and resultant instability helped produce severe storms during the evening hours of September eleventh.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A potent area of low pressure aloft crossed the region. The combination of daytime heating, ample moisture, and resultant instability helped produce severe storms during the evening hours of September eleventh. The storms produced quarter to golf ball sized hail, as well as thunderstorm wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 11, 2:20 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 320 PM CDT SUN SEP 11 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...DRY THROUGH THE PERIOD WITH A SLOW WARMING TREND. WATER VAPOR IMAGERY/RUC ANALYSIS SHOWS A SHORTWAVE TROUGH AXIS OVER OUR MS DELTA REGION THAT WILL SWING EAST ACROSS MS THIS EVENING AND INTO ALABAMA BY MIDNIGHT. VISIBLE SATELLITE IMAGERY EARLY THIS AFTERNOON SHOWED A BROKEN BAND OF CLOUDS AROUND 12KFT ACROSS THE CENTRAL PORTIONS OF THE CWA. WITH THE EXCEPTION OF A FEW ISOLATED THUNDERSTORMS OVER NORTH MISSISSIPPI...LOCAL RADARS HAVE ONLY SHOWN A FEW LIGHT RETURNS ASSOCIATED WITH THE BAND OF CLOUDS IN OUR CWA. HAVE REMOVED THUNDER WORDING THIS AFTERNOON ALL EXCEPT OUR NORTHWEST ZONES BUT...WL MAINTAIN A MENTION OF ISOLATED LIGHT SHOWERS NORTH OF INTERSTATE 20 AS LIMITED DEEP MOISTURE WILL CONTINUE TO LIMIT CONVECTION IN OUR CWA. SKIES WILL CLEAR IN THE WAKE OF THE UPPER LEVEL TROUGH. DESPITE THE RESULTING NW FLOW ALOFT THERE WILL BE NO LOW LEVEL CAA AND MONDAY MORNING LOWS WILL BE A DEGREE OR TWO WARMER THAN THIS MORNING'S LOWS. NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH TUESDAY ACROSS OUR CWA AS THE UPPER TROUGH SHIFTS EAST HIGH PRESSURE ALOFT REMAINS CANTERED OVER SOUTHERN TX/MEXICO. SURFACE HIGH PRESSURE WILL WEAKEN OVER OUR CWA THROUGH TUESDAY ALLOWING A SLOW MODERATION OF OUR RELATIVELY DRY AIRMASS. THE GRADUAL INCREASE IN MOISTURE WILL HELP KEEP OVERNIGHT LOWS WARMER AND CLOSER TO NORMAL BY WEDNESDAY MORNING BUT...A COUPLE MORE COOLER THAN NORMAL NIGHTS ARE ON TAP FOR TONIGHT AND MONDAY NIGHT. DAYTIME HIGHS WILL TOP OUT A LITTLE ABOVE NORMAL MONDAY AROUND 90F AND THEN WARMER THAN NORMAL TUESDAY IN THE LOWER 90S. GUIDANCE TEMPS WERE CLOE AND MAV MOS WAS GENERALLY ACCEPTED. /22/ .LONG TERM...WEDNESDAY THROUGH SUNDAY...LONG RANGE MODELS AND ENSEMBLES SHOW A BROAD UPPER TROUGH WILL PASS INTO THE REGION FROM THE NORTH AS WE GO INTO THE MIDDLE TO LATER PART OF NEXT WEEK. THIS WILL SEND A FRONT INTO THE REGION FOR WEDNESDAY INTO THURSDAY. WE MAY BE ABLE TO SQUEEZE OUT SOME THUNDERSTORMS WITH THE FRONTAL SYSTEM. THE MODELS INCREASE PRECIPITABLE WATER TO AROUND 1.5 TO 1.9 INCHES...WHICH MAY BRING SOME RAIN COVERAGE TO THE REGION. THERE WILL BE ENOUGH LAPSE RATE AND INSTABILITY FOR SOME THUNDERSTORMS. ALL IN ALL EXPECT A GENERALLY QUIET PATTERN FOR THE LONG TERM PERIOD. EXPECT A SERIES OF WEAK SHORT WAVES TO PASS THROUGH THE REGION FROM THE BROAD UPPER TROUGH FROM THE NORTH. EXPECT OUR MARGINAL CHANCES OF RAIN TO CONTINUE THROUGH SUNDAY FROM THE SHORT WAVES. THE ENSEMBLES AND MODELS HAS SOME NATURAL TIMING DIFFERENCES ON THE SHORT WAVES. THE GFS DRIES OUT THE AREA FOR SATURDAY NIGHT THROUGH SUNDAY WITH SOME MEAN DRYER AIR COMING FROM THE NORTH. THE EURO DOES NOT SHOW ANY MEAN DRYING. SO HAVE OPTED TO GO WITH THE EURO SOLUTION. AS FAR AS TEMPS ARE CONCERN USED A BLEND OF MEX...EURO...GMOS AND ENSEMBLE GUIDANCE. LOWS WILL BE MAINLY IN THE 60S WITH HIGHS MAINLY IN THE 80S. FOR POPS USED A BLEND OF MEX AND ENSEMBLE GUIDANCE. PER NATIONAL HURRICANE CENTER TROPICAL WEATHER OUTLOOK...TROPICAL STORM NATE IS EXPECTED TO HEAD WEST FROM THE YUCATAN BAY INTO SOUTHERN MEXICO...WHICH IS SUPPORTED BY THE GFS...EURO AND ENSEMBLES. OTHERWISE NO OTHER STORMS ARE EXPECTED TO DEVELOP IN GULF OR ANYWHERE UPSTREAM...THAT WILL AFFECT THE ARKLAMISS IN THE LONG TERM./17/ && .AVIATION...VFR CONDS WILL PREVAIL ACROSS THE ARKLAMISS THROUGH THE DAY TOMORROW...WITH THE ONLY EXCEPTION BEING A POSSIBILITY FOR MVFR VSBY ALONG THE HWY 84 CORRIDOR 09-13Z. ISOLD SHWR/MAYBE SOME THUNDER/ ACTIVITY WILL BE PSBL ACROSS NORTHERN MS THIS AFTN...COMING TO AN END AFTER SUNDOWN. SFC WINDS WILL BE OCCASIONALLY GUSTY/15 KTS OR SO/THROUGH THE AFTN WITH LIGHT WINDS XPCTD OVRNGT. /BK/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 61 90 64 92 / 4 0 0 2 MERIDIAN 58 91 61 92 / 7 0 0 2 VICKSBURG 60 90 63 91 / 3 0 0 2 HATTIESBURG 62 91 64 93 / 7 0 0 2 NATCHEZ 63 89 65 91 / 4 0 0 2 GREENVILLE 61 90 65 93 / 3 0 0 2 GREENWOOD 60 90 64 93 / 3 0 0 2 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 22/17/BK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 106 PM CDT SUN SEP 11 2011 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 121815- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 106 PM CDT SUN SEP 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. ALLEN
MSZ027-112220-
CARROLL MS-
448 PM CDT SUN SEP 11 2011
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
448 PM CDT SUN SEP 11 2011
A STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND 30
TO 40 MPH WINDS WAS LOCATED 3 MILES NORTH OF COILA AT 448 PM
CDT...MOVING EAST AT 20 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN CENTRAL CARROLL COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3352 8978 3342 8978 3342 8972 3340 8971
3340 8966 3329 8968 3336 9009 3354 9006
TIME...MOT...LOC 2148Z 279DEG 18KT 3344 8996
BKMSZ035-036-112300-
HUMPHREYS MS-HOLMES MS-
532 PM CDT SUN SEP 11 2011
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
532 PM CDT SUN SEP 11 2011
STRONG THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND 40 TO
50 MPH WINDS WERE LOCATED 3 MILES SOUTHEAST OF BELZONI...AND NEAR
CRUGER AT 531 PM CDT...MOVING EAST AT 15 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THESE
STORMS.
PEOPLE IN HOLMES AND NORTHEASTERN HUMPHREYS COUNTIES SHOULD MONITOR
THESE STORMS CLOSELY.
LAT...LON 3321 8979 3292 8998 3310 9057 3327 9046
3324 9042 3324 9037 3328 9037 3328 9036
3329 9036 3331 9032 3332 9032 3331 9030
3334 9027
TIME...MOT...LOC 2231Z 291DEG 13KT 3315 9043
BKThe Jackson/Brandon,MS radar (KDGX), 106 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
6 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail fell along Randletown Road, and also along Bell Bottom Road.
Walnut size hail fell just east of Sweatman.
Quarter sized hail fell at Pierce Crossroad east of Yazoo City.
Trees were blown down along Highway 433 near Midway.
Golf ball sized hail fell in Midway.
Quarter sized hail fell in Carpenter.
Quarter sized hail fell in Crystal Springs.
Trees and power poles were blown down on Hartley Lane and County Line Road. Trees approximately 12 inches in diameter were blown down on Upton Road. Small trees were blown down in Crystal Springs. Power outages were reported in Crystal Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339685, 339686, 339689, 339690, 339691, 339693, 339694, 339695.